How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Pete Your Own Question
Dr Pete
Dr Pete, Dog Veterinarian
Category: Dog
Satisfied Customers: 3009
Experience:  Bachelor of Veterinary Science (University of Melbourne, Australia)
Type Your Dog Question Here...
Dr Pete is online now
A new question is answered every 9 seconds

My 10 month old bichon x poodle ate 2 nurofen I took her to

Resolved Question:

My 10 month old bichon x poodle ate 2 nurofen I took her to the vet and she got hooked up to a drip for a day. She is back home but hardly eating and has thrown up twice. What should I do now? Could she have bad kidney damage? could she die?
Submitted: 8 years ago.
Category: Dog
Expert:  Dr Pete replied 8 years ago.
Hi Laura
You were wise to get your dog to the vet promptly after eating the Nurofen. This drug can cause serious problems in dogs. The two main concerns are gastric ulceration/gastritis (stomach) and renal damage (kidneys).
Treatment of Nurofen ingestion in dogs involves intravenous fluids which act to flush the kidneys and dilute the ingested drug, making it less injuriious to the kidneys. Drugs are also used to lessen the gastric impact. Sucralfate (Carafate) is certainly recommended and it works by coating the stomach lining and reducing the chance of inflammation and ulceration. I would normally use another oral preparation in combination with the Carafate. This is cimetadine (Tagamet). This drug reduces the acid production in the stomach. The two drugs (Carafate and Tagamet) would normally be used together (given separately) for a few days after the Nurofen ingestion.
It is not unusual for a dog to be unwell for a few days after eating Nurofen even with treatment and a poor appetite can be expected. However vomiting is not a good sign. You should contact your vet again and discuss the possibility of Tagamet. If the vomiting persists she made need to go back on intravenous fluids and oral feeding will have to stop again temporarily. The vomiting is most likely to relate to the stomach irritation rather than kidney damafge at this stage.
It is too early to make predictions about kidney failure Laura. We must keep it in mind but concentrate at this stage on short term recovery. Kidney damage can appear up to weeks after the incident. It would be worthwhile having a kidney function blood test done at this stage and then repeated a few weeks later.
Please contact your vet again. This is important. I hope I have been of some assistance here. Please contact me again if I can help further.
Regards, Peter.
Dr Pete and 2 other Dog Specialists are ready to help you

Related Dog Questions